Statin-induced rhabdomyolysis

J Emerg Med. 2006 Aug;31(2):177-80. doi: 10.1016/j.jemermed.2005.08.020.

Abstract

Simvastatin and other HMG-CoA reductase inhibitors (statins) are one of the most frequently prescribed class of medications in the United States, with over 15 million Americans taking these drugs. Relatively rare adverse effects related to the known toxic effects of these drugs are more common than generally realized. Clinically significant statin-induced rhabdomyolysis is an uncommon but life-threatening adverse effect. We describe a case of simvastatin-induced rhabdomyolysis. Current knowledge of the pharmacology of the HMG-CoA reductase inhibitors and the drug interactions that potentiate these adverse effects are discussed. The clinical features of rhabdomyolysis and current treatment recommendations are presented.

Publication types

  • Case Reports
  • Review

MeSH terms

  • Aged
  • Cyclosporine / pharmacology
  • Cytochrome P-450 Enzyme System / drug effects
  • Drug Interactions
  • Humans
  • Hydroxymethylglutaryl-CoA Reductase Inhibitors / adverse effects*
  • Hydroxymethylglutaryl-CoA Reductase Inhibitors / pharmacology
  • Immunosuppressive Agents / pharmacology
  • Male
  • Rhabdomyolysis / chemically induced*
  • Rhabdomyolysis / diagnosis
  • Rhabdomyolysis / therapy
  • Simvastatin / adverse effects*
  • Simvastatin / pharmacology

Substances

  • Hydroxymethylglutaryl-CoA Reductase Inhibitors
  • Immunosuppressive Agents
  • Cyclosporine
  • Cytochrome P-450 Enzyme System
  • Simvastatin